A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Results 1 to 7 of 7

Thread: Stopping Fentynol cold turkey

  1. #1
    Newbie New User
    Join Date
    Jul 2014
    Posts
    1

    Stopping Fentynol cold turkey

    I was prescribed 50mg of a fentynol patch for pain I was having
    In my back and chest from radiation for lung cancer. I've been off radiation
    for about a month now and I have only been on the patch for about
    4 weeks. I've been having a lot of nausea and vomiting the past few
    days and I want to see if it's from the fentynol. The pain is gone and I want
    to stop the fentynol, can I do it cold turkey since I havnt been on the
    patch that long?

  2. #2
    Administrator Top User Didee's Avatar
    Join Date
    Jun 2010
    Posts
    11,461
    Ask your Dr. To my knowledge weaning from it is needed.
    Aussie, age 61
    1987 CIN 111. Cervix lasered, no further problems.

    Years of pain, bleeding, women's plumbing problems. TV ultrasound, tests, eventual hysterectomy 2007, fibroids in lining of Uterus.

    Dx Peripheral T Cell Lymphoma stage 2B bulky, aggressive Dec/09.
    6 chop14 and Neulasta.
    Clean PET April/10, 18 rads 36gy mop up. All done May 2010
    Iffy scan Nov. 2011. Scan Feb 2012 .still in remission.Still NED Nov 2012.
    Discharged Nov 2014.

    May/2012. U/sound, thyroid scan, FNB. Benign adenoma.

    Relapse Apr 2016. AITL. Some chemos then on to allo transplant. Onc says long remission was good. Still very fixable.

    SCT Aug 2016

  3. #3
    Administrator Top User ChemoMan's Avatar
    Join Date
    Jun 2008
    Posts
    9,858
    Blog Entries
    2
    When discontinuing Fentanyl Transdermal System and not converting to another opioid, use a gradual downward titration, such as halving the dose every 6 days, in order to reduce the possibility of withdrawal symptoms [see Warnings and Precautions (5.17)]. It is not known at what dose level Fentanyl Transdermal System may be discontinued without producing the signs and symptoms of opioid withdrawal.
    From here:
    http://www.drugs.com/pro/fentanyl-transdermal.html
    Age 62
    Diffuse Large B cell Lymphoma
    Stage 2a Bulky presentation
    Finished six cycles of R chop 21 26th May 2008
    Officially in remission 9th July 2008
    Remission reconfirmed 1st October 2008
    Remission reconfirmed 17th June 2009
    Remission reconfirmed 7th June 2010
    Remission reconfirmed 6th July 2011

    NED AND DECLARED CURED on the 2/01/2013

    No more scheduled visits to the Prof
    http://cancerforums.net/viewtopic.php?t=9620

    Still alive in 2019 !

    RULE NUMBER 1.....Don't Panic
    RULE NUMBER 2..... Don't forget rule Number 1

    Great moments often catch us unaware-beautifully wrapped in what others may consider a small one.

    I may not have gone where I intended to go,
    but I think I have ended up where I needed to be.

  4. #4
    Top User
    Join Date
    Jan 2013
    Posts
    1,492
    Gradual titration is necessary unless you like withdrawal symptoms. Please work with your doctor on this.

    Amanda
    Caregiver to son, 32 , 5/18/2011 Stage IV
    Sigmoid colectomy , liver biopsy 5/18/2011
    6cm sigmoid tumor, low grade (well-to-mod. differentiated)
    6 of 33 lymph nodes +
    FOLFOX /Avastin 6/2011-8/2011
    Rt hepatectomy on 9/20/2011---70%
    2012
    FOLFOX /Avastin 4 cycles 1/31 stopped-low platelets
    3/5 CT clear
    4/ PET scan showed peritoneal mets
    4/24 splenic embolization for low platelets
    FOLFIRI/ Avastin 5/12-8/12
    Consult for HIPEC 8/12 denied---tumors too many, possibly in ureter.
    5FU/ Avastin 8/2012-2/2013
    12/5/12 scan tumors stable
    12/12 aranespt
    2013
    3/5 tumor progression in abdomin
    Restart FOLFIRI/ Avastin with lower dose of Irinotecan 3/11-3/25
    nuelasta shots
    ER - bowel obstruction 4/4
    Port removed 4/12
    Port replaced 5/9
    ER 30 hrs
    Erbitux in, Irinotecan lowered 5/20 & 6/17
    9/17scan indicates stable
    9/18-27 & 10/7-11 small bowel obst.
    Erbitux & Irinotecan 11/5, 12/2
    Bowel obst. 12/31
    2014
    1/8 urether stent
    1/17 Hospice
    3/27 started his heavenly journey

  5. #5
    Newbie New User
    Join Date
    Jan 2015
    Posts
    1
    What ever you DO NOT stop that patch on ur on. I'm on Fentynol 50 mics and I stopped it on my own and had MAJOR withdrawls. Consukt with ur Doctor before u try that. They can lower the mics for you and ween u off of it slowly.

  6. #6
    Regular User
    Join Date
    May 2014
    Posts
    18
    I also take fentanyl daily but 125 mgs every 48 hours( normal patient is 72 hrs) & opanna or oxcydonemorphine 40 mgs every 3 hrs ( normal patient 4 hrs) I also wanted to go cold turkey like you close to same reasons! You can't stop cold turkey reason most likely at 50 mgs you going to end up in hospital to stable you out for side effects of pain medsThe hospital stay. If you do want to stop they slowly drop back on pain med to 25 mgs daily for couple weeks then you done with fentanyl .Yes some time they do use 12 mgs patch for patient who need to increase or decrease pain meds slowly. 12 mg patch is for children most times! You most talk to your Dr first because just back off slowly can cause other problems . remember fentanyl is a very high level pain med one the highest you can take! it goes as high as 150mgs then your in the hospital getting most like cocket for pain!

  7. #7
    Regular User
    Join Date
    Dec 2013
    Posts
    22
    As is usually included in many of these commonly found pharmaceutical marketing materials, taking yourself completely off a treatment can be very difficult, ill advised, and cause more harm than good, especially since you've stated you're using the treatment daily.

    There could be a better way that would minimise harm to yourself, as well as ensure your treatment continues. I would advise speaking to your doctor first. The symptoms could be all down to the dosage, so hopefully you find a point where you're comfortable to continue the treatment with a lower mg.

 

Similar Threads

  1. Stopping Treatment
    By DeeJM in forum Pancreatic Cancer Forum
    Replies: 18
    Last Post: 09-21-2013, 04:27 PM
  2. Stopping Treatment?
    By Glitzy1294 in forum Brain Tumors Forum
    Replies: 25
    Last Post: 12-03-2012, 02:11 AM
  3. Dad is Stopping Treatment....
    By mommytotwo in forum Pancreatic Cancer Forum
    Replies: 13
    Last Post: 11-30-2012, 01:13 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •